Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 2, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Jan 11, 2024, 1:37 PM CST for 5 counties in Texas. It took effect at Jan 11, 2024, 10:00 PM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 1:37 PM CST (19:37 UTC)
- In effect from
- Jan 11, 2024, 10:00 PM CST
- Expired
- Jan 12, 2024, 6:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2510 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WWUS74 KAMA 111937 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 137 PM CST Thu Jan 11 2024 TXZ014-015-018>020-120400- /O.NEW.KAMA.WI.Y.0002.240112T0400Z-240112T1200Z/ Gray-Wheeler-Armstrong-Donley-Collingsworth- Including the cities of Clarendon, Shamrock, Wayside, Kingsmill, Wheeler, Lela, Briscoe, Pampa, Claude, Lutie, Dozier, Wellington, Washburn, Twitty, Goodnight, and Samnorwood 137 PM CST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM CST FRIDAY... * WHAT...Northwest winds 30 to 40 mph expected with gusts exceeding 50 mph possible. * WHERE...Armstrong, Collingsworth, Donley, Gray, and Wheeler Counties. * WHEN...From 10 PM this evening to 6 AM CST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 11
2 follow-up statements
865 WWUS74 KAMA 120335 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 935 PM CST Thu Jan 11 2024 TXZ014-015-018>020-121200- /O.CON.KAMA.WI.Y.0002.240112T0400Z-240112T1200Z/ Gray-Wheeler-Armstrong-Donley-Collingsworth- Including the cities of Briscoe, Kingsmill, Shamrock, Claude, Pampa, Twitty, Wellington, Clarendon, Samnorwood, Goodnight, Washburn, Wayside, Dozier, Wheeler, Lela, and Lutie 935 PM CST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Northwest winds 30 to 40 mph expected with gusts exceeding 50 mph possible. * WHERE...Armstrong, Collingsworth, Donley, Gray, and Wheeler Counties. * WHEN...Until 6 AM CST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DGW
765 WWUS74 KAMA 121146 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 546 AM CST Fri Jan 12 2024 TXZ014-015-018>020-121300- /O.EXP.KAMA.WI.Y.0002.000000T0000Z-240112T1200Z/ Gray-Wheeler-Armstrong-Donley-Collingsworth- Including the cities of Lela, Lutie, Wayside, Goodnight, Twitty, Samnorwood, Claude, Pampa, Washburn, Wheeler, Briscoe, Dozier, Wellington, Kingsmill, Shamrock, and Clarendon 546 AM CST Fri Jan 12 2024 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... The threat for sustained winds of 35 to 39 mph has ended. $$ AH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:55 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 11, 11:55 AM CST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1155 AM CST Thu Jan 11 2024 ...New AVIATION... .SHORT TERM ... (Today through Friday night) Issued at 437 AM CST Thu Jan 11 2024 SUMMARY...Temperatures will vary greatly across the Panhandles once again this afternoon ahead of incoming cold front this evening. Highs will range from upper 30s in the northwest to near 60 in the southeast with breezy west winds of 20-30 mph. Friday will be cooler with highs in the 30s and 40s, and overnight lows will be frigid in the single digits and teens. Continued winds along with these cold temperatures Friday morning will produce wind chills near -5 degrees, and may necessitate a Wind Chill Advisory. The more immediate focus for the near term period however, is the potential for some light snow later this evening. DISCUSSION...A positive to neutrally tilted open wave looks to swing across the Panhandles today, with a potent vort max rotating along its axis. At the sfc, lee cyclogenesis should create a deepening low which will move southeast across the CWA, pushing a strong cold front through the area as it does so. As the front arrives, it will help to generate ample lift for some light precip development, beginning as early as 3 PM in our northern counties. This would likely fall as snow with temps rapidly cooling along the front, but may still be warm enough for some rain to be mixed in as well. In general, any snow accumulations should be limited to a dusting or perhaps as much as a half inch, barring the development of any mesoscale banding. As the front moves south towards the Canadian River valley and I-40 corridor, short term models appear to be picking up on a potential swath of enhanced moisture tracking from west to east out of New Mexico along with the main area of PVA, potentially arriving to the southwest Panhandles just ahead of the front. If this were to occur and time favorably, strong forcing provided by the sfc boundary, combined with upper level support from the trough, along with any narrow corridor of residual moisture pooled behind the front, may provide some areas of enhanced snowfall around 6PM-12AM this evening. This is no guarantee though, especially if the front or upper wave pushes further south, and/or dry air undercuts precip faster than current projections. Another limiting factor to consider is the lack of contribution from the dendritic growth zone being depicted in forecast soundings. Any periods of better saturation in the DGZ look to be rather short- lived, and not as deep as you'd like to see for better accumulating snowfall. Regardless, there does appear to be an increasing window of opportunity for precip this evening. Have therefore utilized hi-res guidance and increased to 30-60% POPs for the southwest and central TX Panhandle from 00-06z. This will mostly fall as snow, with perhaps some rain mixed in initially, especially in the southeast where temperatures will be considerably warmer. Precip is expected to diminish after midnight as surging dry air firmly takes over in the front's wake. Bottom line: confidence is highest that there will at least be scattered areas of light snow/flurries for portions of the Panhandles this evening, and will generally only produce a dusting to half inch of accumulations. There is however the possibility that CAMs have picked up on some mesoscale effects capable of locally enhanced snowfall up to an inch or two if conditions come together just right. This scenario has a low end chance of coming to fruition (10-20%), but will be worth monitoring closely as we head through the day, as some minor impacts can't be ruled out. Harrel && .LONG TERM ... (Saturday through Wednesday) Issued at 437 AM CST Thu Jan 11 2024 The main weather message for the extended forecast is a prolonged period of very cold temperatures and corresponding dangerous wind chill temperatures beginning Saturday morning and continuing through Tuesday morning. For Saturday, have leaned strongly towards a faster southward plunge of the arctic cold front offered by the latest 00Z deterministic NAM, GFS and ECMWF. Typically, these type of boundaries with the associated dense, very cold airmass tend to move faster through the southern high plains rather than slower. That said, have brought the arctic cold front through all of the forecast area by 18Z Saturday. Given how cold and dense this airmass is, have thrown out the NBM max temperatures for Saturday as they appear too warm. Instead, incorporated a mix of the much colder METMOS, MAVMOS, and NBM 25th percentile. Will also comment that the latest 00Z ECXAMA is even colder for Saturday, so there is room to reduce highs on Saturday even more. Once the cold air settles into the area, it will be tough to dislodge until early next week. This prolonged cold period, coupled with winds greater than 10 mph, will likely result in wind chill temperatures of 5 degrees below zero to as much as 30 degrees below zero during the Saturday morning through Tuesday morning time frame. Wind Chill Watches, Wind Chill Warnings, and Wind Chill Advisories will become necessary across the area during the above mentioned time frame. A minor upper level shortwave trof embedded in the overall flow is expected to zip across the southern high plains from the southern Rockies on Sunday and Sunday night. This feature may bring some light snow to mainly northern and eastern sections of the region, with any snowfall accumulations expected to remain less than one inch at this time. The cold airmass is forecast to modify and translate eastward Tuesday afternoon with temperatures rebounding later Tuesday afternoon and Wednesday. Medium range models and ensembles are in some semblance of agreement with the general trends seen in the overall pattern. 02 && .AVIATION... (18Z TAFS) Issued at 1139 AM CST Thu Jan 11 2024 As of noon this afternoon, latest radar and satellite imagery continue to see the progression of the cold out of the north with most models expecting into over the Panhandles in the next couple of hours. Showers do have a potential to impact all three sites over the late afternoon and evening time frames though there is a chance we see more flurries at KDHT and KGUY then actual snow showers. Better chances may actually lie in KAMA late this evening where many of the CAMs continue to place a decent band over the area. Should we actually get snow then expect both CIGs and VIS to drop enough to reach into the MVFR to brief IFR conditions. Otherwise, expected CIGs to drop with the passage of the front with potential to near MVFR levels. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 16 43 19 28 / 30 0 0 0 Beaver OK 10 38 3 16 / 20 0 0 0 Boise City OK 7 36 1 16 / 20 0 0 0 Borger TX 18 45 15 20 / 20 0 0 0 Boys Ranch TX 16 43 16 25 / 30 0 0 0 Canyon TX 17 45 21 35 / 30 0 0 0 Clarendon TX 18 46 21 29 / 30 0 0 0 Dalhart TX 10 38 9 20 / 20 0 0 0 Guymon OK 10 39 3 16 / 20 0 0 0 Hereford TX 17 44 23 40 / 40 0 0 0 Lipscomb TX 13 42 8 19 / 10 0 0 0 Pampa TX 15 42 14 21 / 30 0 0 0 Shamrock TX 18 45 16 27 / 30 0 0 0 Wellington TX 20 47 19 31 / 20 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....02 AVIATION...11
Hazardous weather outlook, Jan 11, 3:57 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 357 AM CST Thu Jan 11 2024 OKZ001>003-TXZ001>020-317-112200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 357 AM CST Thu Jan 11 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Light snow showers are possible late this afternoon and tonight across the Oklahoma and Texas Panhandles. Any snowfall accumulations are expected to remain below one inch at this time. Wind chill temperatures of 5 degrees below zero to 10 degrees below zero are anticipated tonight across the Oklahoma Panhandle and parts of the northern Texas Panhandle. A Wind Chill Advisory may be needed for this area beginning tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind chill temperatures of 5 degrees below zero to 10 degrees below zero are expected to continue Friday morning across the Oklahoma Panhandle and parts of the northern Texas Panhandle. A Wind Chill Advisory may be needed for this area Friday morning. A prolonged period of very cold temperatures combined with winds greater than 10 mph will likely result in wind chill temperatures of 5 degrees below zero to as much as 30 degrees below zero across the Oklahoma and Texas Panhandles from Saturday morning through Tuesday morning. Wind Chill Watches, Wind Chill Warnings, and Wind Chill Advisories will likely be needed during these time periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 1:07 PM CST | Wind Chill Advisory | AMA | Dallam, Hansford, Hartley, Lipscomb, Ochiltree, Sherman | 19 hr |
| Jan 11, 2:09 PM CST | Wind Chill Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.